My daughter is 14 years old. At present in Australia all girls at secondary school are administered the Gardasil vaccine free of charge at school. I was reluctant to let her have it as it is a relatively new vaccine, but the health department expressed no concerns. I decided to allow her to have the vaccine in the hope that this would reduce her chances of getting cervical cancer.
The first dose was administered at school in March of this year, and for the following 2 days she complained of mild side effects, such as pains in her legs and feeling off colour. I allowed her to take things a little easier and the symptoms seemed to pass within a short time.
After the second dose in May she had similar symptoms but nothing to be really concerned about. However, approximately a month after the second dose she started experiencing swollen, painful joints which were so severe I took her to the emergency department of our local children’s hospital. They ran blood tests, did x-rays and referred her to see a rheumatologist the following week. In the meantime they prescribed her Naprosen for the pain and swelling.
Unfortunately her symptoms got progressively worse and she was admitted to hospital for pain relief as by now she was unable to walk unaided due to the extreme pain. The rheumatologist told me that her blood tests revealed that she has a positive rheumatoid factor and as a result of this she has been diagnosed with juvenile rheumatoid arthritis. She is now on the arthritis disease modifier, Plaquinal and the anti-inflammatory Naprosen. The doctor told me that she must have had a virus in the proceeding month which caused her immune system to respond like this. I told him that she hadn’t been ill at all in recent times but that she had had the Gardasil vaccine. He didn’t believe that this was relative.
I was still considering allowing her to have the final dose but the doctor suggested waiting a few months. After reading articles on this blog about other people’s experiences I’m now convinced that the vaccine was involved and she will not be receiving the final dose.
My daughter’s arthritis symptoms have settled now after a month of high dose Prednisolone and 3 months of the disease modifying drug. Hopefully she is on the road to a remission for a period of time. However over the past few months she has suffered extreme pain from a condition which will probably be with her for her whole lifetime. If I could turn back time I would have followed my gut instinct and not allowed her to have this vaccine.